Lunesta (Eszopiclone) Overdose – Can You Overdose On Lunesta?
Taking high doses of Lunesta (eszopiclone) can lead to overdose. Overdosing on Lunesta can be a sign of Lunesta abuse, addiction, or suicidal depression. Treatment for drug addiction may be recommended for those who have overdosed on Lunesta.
Lunesta (eszopiclone) is a prescription sleep aid used to treat insomnia, which can mean trouble falling asleep or staying asleep throughout the night. Sleeping difficulties affect as many as 70 million people in the United States, and when over-the-counter solutions don’t help, many people will turn to their doctor for suggestions.
Lunesta is a fast-acting nonbenzodiazepine sedative that is commonly prescribed to help people sleep throughout the night. The drug works by depressing the central nervous system (CNS), a system in the body that consists of the brain and spinal cord.
The beginning dosage recommendation for patients receiving a prescription for Lunesta is one milligram (mg). This was lowered from 2 mg in 2014 following safety concerns issued by the FDA.
Taking doses higher than prescribed by a doctor can lead to uncomfortable and potentially dangerous side effects, including overdose. Taking high doses can also be a sign of someone abusing Lunesta or a sign of addiction.
How Does Overdose Happen?
Drug overdoses occur when too much of a drug is in a person’s system, resulting in negative and sometimes serious health effects.
Mixing Lunesta with other substances, such as alcohol or other drugs, can increase the risk for overdose. People with substance abuse problems are more likely to mix Lunesta with other drugs in order to intensify the euphoric effects that can result from high doses of Lunesta.
Many of the drugs commonly mixed with Lunesta (including alcohol) slow down functions in the body through their effects on the central nervous system. On their own, this can cause feelings of drowsiness, lightheadedness, or dizziness.
Mixing CNS depressants, however, can be dangerous, as it can lead to overdose much faster and in smaller doses than when they are used separately. It can also result in more serious symptoms.
Drugs that can be dangerous to take with Lunesta include:
- other z-drugs (Ambien and Sonata)
- over-the-counter pain relievers (e.g. acetaminophen)
- and more
24/7 free and confidential calls
Reclaim Your Life.
Call now to talk with a treatment specialist about your recovery options.
How Much Does It Take To Overdose?
Lunesta is available in one, two, and three-milligram tablets. Although people who take the drug as prescribed typically start on a one-milligram dose, those who abuse the drug will often take higher doses to experience faster and more intense effects.
Taking Lunesta in doses higher than prescribed may result in side effects such as hallucinations and euphoria. However, it does not take excessive doses to achieve these effects. People who take enough Lunesta to overdose are likely either unaware of the dangers of their dosage, are abusing the drug, or maybe intentionally trying to harm themselves.
Reports of Lunesta overdose detail that overdose can occur with doses starting at 36 milligrams, with other cases ranging up to 90 times the 1 to 3 mg therapeutic dose. Taking any dose above what’s been prescribed by a doctor can result in adverse effects.
Signs And Symptoms Of Overdose
Taking very high doses of Lunesta, or taking doses more frequently than prescribed, can result in an overdose. The severity of health effects due to overdose may vary depending on how much of the drug was taken, how long a person has been taking it, and the person’s overall health.
Signs and symptoms of Lunesta overdose may include:
- extreme drowsiness
- slow or shallow breathing
- loss of consciousness
Symptoms of Lunesta overdose are often treatable once medical attention is sought. How long the recovery process takes may depend on the amount taken, overall health, and whether or not the person was struggling with Lunesta abuse or addiction.
Once someone has been stabilized within a medical setting, they will likely require monitoring to ensure vital signs and other indicators of health affected by the overdose aren’t worsening.
Can You Die From Lunesta Overdose?
According to the previous study, overdosing on Lunesta alone is unlikely to lead to death. Overdose is most dangerous when someone has mixed Lunesta with other substances, like alcohol or other CNS depressants.
This does not downplay the seriousness of overdose. Accidental overdoses can happen with medications like Lunesta, but an overdose can also be an intentional act by someone struggling with suicidal thoughts.
One of the potential side effects of Lunesta is worsening depression in people who have a history of depression or suicidal thoughts. The risk for this can be even higher when someone is abusing Lunesta or taking it in high doses.
Other concerning side effects and consequences of high doses of Lunesta may include:
- engaging in risky behaviors while being only half-awake (e.g. ‘sleep-driving’, unsafe sex, sleepwalking)
- irregular heartbeats
- dependence and addiction
Risk Factors For Overdosing On Lunesta
There are several risk factors that can increase the risk of overdosing on Lunesta. Some of these are signs of drug abuse. Others, such as age, require caution when prescribing and may require monitoring of medication as needed.
These risk factors include:
- taking higher doses than prescribed by a doctor
- taking the drug more frequently
- crushing and snorting pills
- older age
- mixing Lunesta with alcohol or other drugs
- having a history of substance abuse or mental health problems
- history of depression or suicide attempts
Developing an addiction to Lunesta or abusing the drug for its effects is less common than abusing other sedatives such as benzodiazepines. Overdose, however, can be a significant warning sign that someone has a problem, and may require formal treatment beyond medical stabilization.
Chronic use of Lunesta and taking higher doses than prescribed can increase the risk of someone developing a physical dependence on the drug. This can make it harder for someone to stop using Lunesta. Some of Lunesta’s effects can also be addicting, especially for people with a previous history of substance abuse.
If you or someone you know has overdosed on Lunesta or is struggling with Lunesta addiction, treatment options are available.
Getting Treatment For Lunesta Addiction
Drug addiction can be a lonely experience and may leave many people unsure of how or what they can do to find help.
Addiction Campuses offers various drug abuse and addiction treatment programs across the country that offer several levels of care, including inpatient and outpatient rehab options.
Our array of treatment services includes medical detox, a service that can help people of all ages safely stop using drugs and undergo withdrawal under the supervision of medical professionals. Counseling, medications, and other holistic treatment services are also offered within our treatment programs based on each patient’s needs for treatment and their recovery.
If you or someone you know is struggling with Lunesta abuse or addiction, you are not alone. Don’t wait to seek help. Contact us today to learn more about Lunesta addiction and find a treatment program that’s right for you.Article Sources
U.S. Food And Drug Administration (FDA) - https://www.fda.gov/drugs/drug-safety-and-availability/fda-drug-safety-communication-fda-warns-next-day-impairment-sleep-aid-lunesta-eszopiclone-and-lowers
U.S. Food And Drug Administration (FDA) - https://www.accessdata.fda.gov/drugsatfda_docs/label/2014/021476s030lbl.pdf